7/22/2005

Oy vey

Calling all Metforminites! I got issues. In the past few weeks since starting Metformin, I have had occasional dizzy spells and lightheadness, generally in the late morning/early afternoon. They are fleeting, and I soon regroup, smack myself in the head a few times and move on. However, yesterday I had one that took me about an hour to recover from and I ended up going home from work. I was fine after that, but I felt like I needed to lay down and unfortunately no such facility exists at my work. They have no concern for women like me that have to take 8 pills a day and might need to either recline due to getting the vapours, or be sedated because her favourite pen runs out of ink.

As I am a worrier of epic proportions, I shot off an email to WHYBAML straight away, carefully including the phrases, "I am not self-diagnosing but..." and "Apologies for my hypochondriac inclinations". WHYBAML emailed me back at 6am this morning, a time so early I am still not entirely sure of its existence. WHYBAML essentially said that it isn't Metformin causing my dizziness, and suggested that I should go off of it temporarily to see if the symptoms persist. If they do, maybe it is the Metformin, though I don't know how that could be if he says Met hasn't caused my dizziness. If the symptoms remain, then he suggested I see my GP, which, coincidentally, I am lacking at the moment. So really, much as I love WHYBAML, I'm still worried because I need answers.

As someone with PCOS and being on some sort of medication or twenty for the past 8 years, I don't know what is normal or abnormal any more regarding my health. I think there are things that I brush off and accept that other people might find worrisome if they found themselves feeling that way. I dismiss them as PCOS-related, medication-related, or a combination of both. Unfortunately I am not able to do that this time, so I have convinced myself that I have a tumour or diabetes. Perhaps I'm a diabetic with a tumour, who knows!

I had a horrible "virus" three years ago, just a couple of months after I moved to the UK. It happened suddenly, and left me unable to do much of anything for about a month. It affected my vestibular system, which is why I still don't drink. The primary problem was an almost constant feeling of motion sickness, with hearing problems thrown in for good measure. I had lasting effects for about 6 months after it first appeared, and I still don't think everything is back to normal. During the "virus" I visited the GP three times, and each time I was sent away dismissively, when all I was seeking was some sort of comfort and assurance that they actually knew what was affecting me. I hate thinking back to those months, because I am stricken with dread thinking that it could happen again. I cannot convey how terrible it is to be really sick and have no source of solace regardless of how hard you try. Not only did I have to deal with the actual sickness, but I also had to come to terms with the fact that the doctors had no idea what was wrong with me, nor did they care.

So please forgive me if I get panicky sometimes. Trust me, you get the better end of the deal having to listen to me rave on here. The Dude gets the vastly more unpleasant side - me pacing, crying, hyperventilating, and hitting back huge doses of Nyquil so that I can relax enough to sleep. If anyone has any non-diabetes, non-tumour suggestions, I'd love to hear them.

12 comments:

Dooneybug said...

I'm sorry I don't have any suggestions, just want to let you know I sympathize with the whole my-doctor-doesn't-give-a-shit situation. I really hope nothing is wrong!

Emma B. said...

Is it low blood sugar, perhaps? Does eating a little something help?

Panda said...

Blood pressure changes, perhaps???

I wont suggest that perhaps you are....you know...

I sympathise with your feelings about doctors treating you like like a hypochondriac. 13 years ago I was diagnosed with Chronic Fatigue Syndrome, at the height of the "They're all just a bunch of bludgers" phase of treatment. It totally sucked donkeys balls.

Jenn said...

I get dizzy spells, but I've found it's A. Vertigo (nothing dangerous just damn annoying) and B. Anxiety. I had a very big increase in dizziness when I started having panic attacks. Now I realize most of the time I feel dizzy it's just because my anxiety levels are rising even if I haven't noticed it yet. I didn't notice any increase in dizziness with the Metformin and I've been at 2000mg for about a year.

MM said...

Sorry you're feeling awful... I have no advice or even assvice. When I'm dizzy I'm usually dehydrdated, but I'm sure you've thought of that already. I love how your doctor suggests that you see your GP. Doesn't he feel qualified to figure out what the hell is wrong w. you? And doesn't he know that women who are struggling with infertility often don't have a GP because they spend half their lives at the REs office? Um, yeah. Maybe those are my own issues! Hope you feel better asap.

PJ said...

Exactly what Jenn said is what I was thinking. My mom has vertigo and is plagued by these *spells.* She also had the big virus like one before all these smaller ones started. It just kind of hits you. She says some of them are tolerable and some of them are holy shit grab the nearest garbage can and barf.

My mom's doc didn't take her too seriously either, at first, but she's persistant and was finally given a proper diagnosis. And the crap thing is is that there's really nothing that can be done for vertigo.

Wish it was something better.

Pamplemousse said...

Pru, it could be the vestibulitus come back again as that can reappear often as it is viral in nature.

It also could be the Met as I have dizzy spells off and on all the time and I have been on it for 6 years. If you are not diabetic, it can take a long time(up to a year) for your body to become accustomed to the effect on your blood sugar.

Are you making sure you are eating regularly with carbs and protein together and taking Met with food? It can have an awful effect on your blood sugar if you are running on empty and the dizziness and light-headedness can stem from that. E-mail me anytime if you are worried.

thalia said...

sorry no ass or advice, just sympathy. I hope someone figures this out soon and/or that you stop feeling this way.

Manuela said...

Ditto, Thalia...

Internal Spring said...

I have that problem some times. Some times it's really bad. Here's a few suggestions:

1) Don't increase your dosage too quickly, give your body a chance to adjust to one dose before increasing to your maintenance dosage.

2) Eat regularly. DO NOT SKIP MEALS!

3) Eat protein at every meal, cut out all bad carbs.

4) Keep a food diary for 2 or 3 days and see if you notice a pattern as to when you get dizzy.

Hope this helps.

Demented M said...

I got big time dizzy on the met although the doctors denied that it was possible.

The met info on the net does say it can/might cause low blood sugar which can lead to dizziness.

Treat as low blood sugar and see if that helps.

M

Cass said...

The doctors all seem convinced that the Met won't make you hypoglycemic, but I know I'm not the only one it happened to. (And I actually got a doctor to agree with me once!) It usually happened to me in the afternoon, too. I think it has to do with a drop in blood sugar after your body processes lunch foods. You might try having a small, protein-rich snack in the early afternoon (before you start feeling icky) to see if that helps even out your sugars and prevents the dizziness.